Wyoming, 2003

Hail in Wyoming, May 30, 2003

May 30, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 2:05 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, May 30, 2:05 PM MST, 1 hour 5 minutes before
ZCZC CYSWRKAFD ALL
TTAA00 KCYS 181738

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI MAY 30 2003

SHORT TERM...SEVERAL CONCERNS IN THE SHORT TERM.  88D NOT SHOWING
MUCH AS OF THIS WRITING BUT GUIDANCE SHOWING HIGHER POPS THAN GOING
FORECAST SO MAY NEED TO BUMP THEM UP ESPECIALLY IN THE SOUTHERN
PORTIONS OF THE CWA.  LIS AND CAPES WOULD SUGGEST TSRA
DEVELOPMENT  THIS AFTERNOON AND EVENING. SECONDLY WITH THE
POSSIBILITY OF LOCALLY HEAVY RAIN AND RAPID SNOW MELT...MBRFC IS
CONCERNED WITH LARAMIE RIVER POSSIBLY EXCEEDING FLOOD STAGE.

TRANSITORY 500H RIDGE TO CROSS CWA TONIGHT WITH PVA MOVING IN
BEHIND IT BY LATE TONIGHT AND EARLY MORNING HOURS.  THIS FEATURE
WILL BE THE TRIGGER FOR INCREASING THE POPS IN THE SOUTH.  GUIDANCE
ACTUALLY SHOWING HIGHER POPS AFTER MIDNIGHT THAN WITH THIS EVENINGS
CONVECTIVE ACTIVITY.  BY SATURDAY EVENING CWA BACK UNDER NW FLOW.
THE SFC PATTERN SHOWS HIGH PRESSURE TO THE E/NE WHICH WILL PROVIDE
SE/S FLOW NEXT 36 HOURS. THIS WILL INCREASE THE LOW LEVEL RH
RAPIDLY BY SATURDAY MORNING.  SOME AREAS EAST OF THE MOUNTAINS WILL
SEE LOW CLOUDS AND THIS AGAIN WILL PROVIDE ENOUGH LOW LEVEL MOISTURE
AND ALONG WITH THE FORECAST LIS/CAPE FOR MORE CONVECTION TOMORROW.

LONG TERM...UPPER FLOW DEVELOPS WESTERLY COMPONENT FROM SAT-SUN AS
STRONGER VORTICITY LOBES MOVE THROUGH. FLOW WILL HAVE SURFACE FEATURE
NEAR CONTINENTAL DIVIDE TO INTERACT WITH. BOTH ETA/AVN HAVE 0.1 TO
0.25 QPF AMOUNTS AT TIMES DURING PERIOD. UPPER FLOW RETURNS TO
NORTHWESTERLY FOR START OF WORKWEEK AND BECOMES NORTHERLY FOR LATER
PART OF WEEK WITH RESULTING SIGNIFICANT COOLING ALOFT/THICKNESSES.
BY MIDWEEK DRY BUT THREAT FROST POSSIBLE...ESPECIALLY LARAMIE/RAWLINS.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/COX
Hazardous weather outlook, May 30, 8:53 AM MST, 6 hours 17 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-311130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
953 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
WITH THE SHOWERS BECOMING MORE WIDESPREAD DURING THE EVENING.  DUE
TO COOLER AIR MOVING IN FROM THE NORTHEAST...THE BEST INSTABILITY
WILL BE SOUTH OF A DOUGLAS WYOMING TO SIDNEY NEBRASKA LINE.  THE
MAIN THREAT TODAY APPEARS TO BE DOWNBURST WINDS THAT COULD EXCEED 60
MPH AND CAUSE VERY LOCALIZED DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ONLY A FEW THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING
WITH THESE FORMING ALONG AND EAST OF INTERSTATE 25.  ONE OR TWO
COULD AGAIN PRODUCE SOME SMALL HAIL OVER THE PLAINS OF SOUTHEAST
WYOMING WITH AN ISOLATED SEVERE EVENT NOT OUT OF THE QUESTION.  ANOTHER
CHANCE OF THUNDERSTORMS WILL OCCUR BOTH SUNDAY AND MONDAY AFTERNOON
AND EVENING.  EVEN COOLER TEMPERATURES WILL MOVE IN TUESDAY ALONG
WITH A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS.  DRY AND RATHER
COOL CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

GRIFFITH

In the hours before

Local storm report, May 30, 2:41 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
341 PM MDT FRI MAY 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    4 SE LARAMIE              WY   .75 INCH HAIL
05/30/03   ALBANY                         *** 0 INJ ***

0305 PM    4 SE LARAMIE              WY   .75 INCH HAIL
05/30/03   ALBANY
Local storm report, May 30, 2:41 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
341 PM MDT FRI MAY 30 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    4 SE LARAMIE              WY   .75 INCH HAIL
05/30/03   ALBANY

The radar

The Cheyenne radar (KCYS), 33 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
May 30, 3:10 PM MST to 3:14 PM MST
Where
Laramie County, 20 mi W of Cheyenne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -105.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361765.